Hail, Hardeman
- When
- May 12, 3:04 PM CST
- Where
- Hardeman County, Chillicothe
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -99.510
A line of thunderstorms developed along a cold front that swept through the region during the early morning hours of the 13th. Storms also developed ahead of a dry line in the eastern Texas panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of thunderstorms developed along a cold front that swept through the region during the early morning hours of the 13th. Storms also developed ahead of a dry line in the eastern Texas panhandle. Very strong winds and marginally severe hail accompanied the line of thunderstorms. The winds produced damage, especially over Wichita and Clay counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:07 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 307 PM CDT WED MAY 12 2010 .DISCUSSION... A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE. THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS THE FORCING WEAKENS. HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID- WEEK. TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER REMAINS THICK OVERHEAD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 54 67 55 74 / 60 60 30 40 HOBART OK 47 69 53 71 / 50 40 30 50 WICHITA FALLS TX 59 70 59 75 / 50 60 60 60 GAGE OK 43 70 42 67 / 30 20 10 50 PONCA CITY OK 50 66 49 74 / 60 60 20 20 DURANT OK 69 74 61 78 / 40 60 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAY 12 2010
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA...AND SOUTHEAST OF AN ERICK TO WOODWARD
LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 5 PM.
IMPACTS...
THE MAIN IMPACTS WILL BE VERY LARGE HAIL... POSSIBLY LARGER THAN
BASEBALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND
ISOLATED TORNADOES ALSO WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE EVENING.
DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS TODAY. ELEVATED SHOWERS AND SCATTERED
THUNDERSTORMS WERE DEVELOPING AT MIDDAY FROM FAR SOUTHWESTERN
OKLAHOMA... SOUTH AND SOUTHWESTWARD ACROSS TEXAS TOWARD THE BIG BEND
AREA. THESE SHOWERS WERE MOVING RAPIDLY NORTHEASTWARD. SURFACE
HEATING AND DESTABILIZATION WILL ALLOW SOME OF THESE SHOWERS AND
STORMS TO INTENSIFY AS THEY BECOME ROOTED MORE IN THE SURFACE AIR
LATER THIS AFTERNOON. WITH EXTREMELY UNSTABLE CONDITIONS ALREADY IN
PLACE... CAPE VALUES IN THE RANGE OF 3000 TO 4000... A FEW OF THESE
STORMS MAY BECOME SEVERE BY LATE AFTERNOON AS THEY MOVE ACROSS NORTH
CENTRAL TEXAS AND TOWARD CENTRAL OKLAHOMA. VERY LARGE HAIL WILL BE
THE MAIN CONCERN.
OTHER THUNDERSTORMS ARE LIKELY TO FORM LATE IN THE DAY... MOST
LIKELY BETWEEN 5 AND 7 PM... ALONG A COLD FRONT OVER NORTHWESTERN
OKLAHOMA... AND SOUTHWARD ALONG A DRY LINE INTO FAR WESTERN PARTS OF
NORTH TEXAS. VERTICAL WIND SHEAR WILL SUPPORT ORGANIZED SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS. THE EXTREME INSTABILITY
PRESENT WILL SUPPORT THE GENERATION OF VERY LARGE HAIL... BUT
DAMAGING WINDS AND A FEW TORNADOES ALSO WILL BE POSSIBLE. THE
COMBINATION OF SHEAR AND INSTABILITY... AND THE PRESENCE OF A
SURFACE BOUNDARY NEARBY... WILL PLACE THE AREA FROM WEST CENTRAL
INTO NORTH CENTRAL OKLAHOMA IN THE GREATEST RISK OF GIANT HAIL AND
ISOLATED TORNADOES LATE TODAY AND THIS EVENING.
THE STORMS ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER COMPLEX OF
STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD FRONT
OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE
MAIN THREATS WITH THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 145 PM CDT WED MAY 12 2010 OKZ037-TXZ085-121900- TILLMAN OK-WILBARGER TX- 145 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER COUNTIES. AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF GRAYBACK...MOVING NORTHEAST AT 50 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WINDS TO 50 MPH... LAT...LON 3433 9923 3422 9897 3392 9921 3400 9940 ..SPEG.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT WED MAY 12 2010
OKZ037-TXZ085-121920-
TILLMAN OK-WILBARGER TX-
200 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.
AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF OKLAUNION...MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
LAT...LON 3434 9922 3435 9918 3439 9920 3458 9912
3459 9910 3439 9868 3408 9914 3418 9928
..SPEG.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT WED MAY 12 2010
OKZ037-038-121945-
TILLMAN OK-COMANCHE OK-
221 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND TILLMAN
COUNTIES.
AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF INDIAHOMA...MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
LAT...LON 3460 9887 3460 9883 3468 9882 3480 9875
3465 9849 3440 9881 3449 9894
..SPEG.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 320 PM CDT WED MAY 12 2010 TXZ084-087-122030- FOARD TX-KNOX TX- 320 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. AT 320 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF BENJAMIN...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3388 9973 3377 9953 3352 9974 3362 9992 ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 400 PM CDT WED MAY 12 2010 OKZ036-037-TXZ083-085-122130- JACKSON OK-TILLMAN OK-HARDEMAN TX-WILBARGER TX- 400 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND FAR NORTHERN WILBARGER COUNTIES. AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF ODELL...MOVING NORTH AT 50 MPH ANOTHER SEVERE THUNDERSTORM WAS LOCATED SOUTH OF LOCKETT. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU. LAT...LON 3472 9956 3447 9866 3420 9894 3440 9963
The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Several power poles were blown down. Monetary damages were estimated.
Several large tree limbs were downed by the high winds. Monetary damages were estimated.
Minor roof and siding damage was reported to several buildings on the west side of town, with several tree limbs downed as well. A metal garage door was also blown in at an auto parts store. Monetary damages were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231583, 231571, 231572, 231574, 231575, 231576.